Alert archive / Louisiana / Flash Flood Warnings in 2019

Flash Flood Warning 55, NWS Lake Charles, LA

July 14, 20194 parishes in Louisiana

NWS Lake Charles, LA issued this flash flood warning at Jul 14, 2019, 9:46 AM CDT for 4 parishes in Louisiana. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 14, 2019, 9:46 AM CDT (14:46 UTC)
Expired
Jul 14, 2019, 1:15 PM CDT
In force
3 hr
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Flood severity
None

Counties Iberia Parish, LA, Lafayette Parish, LA, Saint Martin Parish, LA, Vermilion Parish, LA

The radar

The Lake Charles radar (KLCH), 114 km from the middle of the area, began a volume at 14:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 14, 12:00 PM CDTFLASH FLOOD1 Ene Youngsville, LA4IN OF WATER INSIDE FLOODED HOME.
Jul 14, 12:00 PM CDTFLASH FLOODErath, LAFLOODED ROADS IN RES. AREA REACHING ONTO FRONT PORCHES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 134 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 2.8 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2019-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 23 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2019-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -85 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
23 J/kg
Mixed-layer CIN
-168 J/kg
Mixed-layer LCL
714 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-85 m²/s²
0-3 km storm-relative helicity
-31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

907 
WGUS54 KLCH 141446
FFWLCH
LAC045-055-099-113-141815-
/O.NEW.KLCH.FF.W.0055.190714T1446Z-190714T1815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lake Charles LA
946 AM CDT Sun Jul 14 2019

The National Weather Service in Lake Charles has issued a

* Flash Flood Warning for...
  Southeastern Lafayette Parish in south central Louisiana...
  Northwestern Iberia Parish in south central Louisiana...
  Northeastern Vermilion Parish in southwestern Louisiana...
  West central St. Martin Parish in south central Louisiana...

* Until 115 PM CDT.

* At 939 AM CDT, Doppler radar indicated heavy rain across the 
  warned area. Four to seven inches of rain have fallen. Flash 
  flooding is already occurring with several roads and streets 
  already flooding.

* Some locations that will experience flooding include...
  Lafayette, Abbeville, Breaux Bridge, St. Martinville, Intracoastal
  City, Broussard, Youngsville, Erath, Delcambre, Cade, Jefferson
  Island, Coteau, Henry and Milton.

Additional rainfall amounts of one half to two inches are possible 
in the warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3024 9203 3028 9182 2982 9194 2982 9196
      2983 9197 2982 9199 2980 9198 2975 9212
      2976 9213 2976 9215 2975 9215 2976 9217
      2976 9218 2975 9216 2974 9217 2974 9218
      2972 9220

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at Jul 14, 7:37 AM CDT, 2 hours 9 minutes earlier.

Area forecast discussion, Jul 14, 7:37 AM CDT, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
737 AM CDT Sun Jul 14 2019

.DISCUSSION...
For the 07/14/19 1200 UTC TAF package.

&&

.AVIATION...
Circulation of Barry currently over Sabine Parish, with a long
fetch of onshore flow extending to the east across Central and
Southern LA. Widespread rains are occurring generally along and E
of roughly an Alexandria to Cameron line, with IFR CIGS and/or
VSBYS at KAEX and the Acadiana terminals. VFR is prevailing KBPT
and KLCH. Only slow improvement is expected at the former, with
VFR possible by afternoon pending the location of rain bands.
Alternatively, VFR is expected to continue KBPT and KLCH, with
MVFR or worse becoming more likely this afternoon into tonight as
additional bands of PCPN develop/spread inland as the remnants of
Barry lift slowly away to the N.

13

&&

.PREV DISCUSSION... /issued 600 AM CDT Sun Jul 14 2019/

SYNOPSIS...
The latest radar mosaic indicated the central circulation of Tropical
Storm Barry located near the east side of Toledo Bend Reservoir.
The system continues to move slowly north northwest. Thus far,
the primary impacts from the storm have been significant surge
along and just inland of Vermilion Bay, along with strong and
gusty winds acrs the Acadiana region. At the start of this shift
(midnight CDT), area rainfall totals were fairly paltry, with
the highest amounts around an inch acrs lower Acadiana.

Through the day Saturday, the bulk of the heavier rainfall
remained mostly offshore, but overnight heavier bands have finally
begun to move onshore. Thus, a heavy rain/flood event is still
expected to unfold through the day today as rainbands spread
northward acrs the area.

24

DISCUSSION...
Despite being well inland, Barry remains a tropical storm early
this morning as KLCH 88D shows tropical storm force winds
persisting in the stronger bands of convection over the coastal
waters. Because of this, have opted to maintain the tropical storm
warning along the coast east of Cameron, although this will
probably be lowered by late this morning or early aftn. A storm
surge warning also remains in effect for areas along Vermilion
Bay. However water levels continue to recede and the warning is
expected to be discontinued later this morning.

Although Barry will continue to weaken and move away from the area
today, deep tropical moisture remains poised offshore, and feeder
bands extending from the circulation will tap this deep moisture,
maintaining the potential for periods of moderate to heavy rain
acrs SW/S Cntl and Cntl LA. WPC has continued to advertise a High
Risk for excessive rainfall generally along and east of a line
from Lake Charles to Alexandria. QPF values are a little lower
this morning than yesterday, but areal amounts of 6 to 12 inches
are expected within the high risk area, with localized amounts of
up to 20 inches possible through tonight. The Flash Flood Watch
remains in effect for our LA Parishes through this evening.

Rain chcs remain elevated into Monday as the moisture axis lingers
over the area, while the system lifts northward into the mid-MS
Valley. At this time, WPC has kept the area in a SLGT risk for
excessive rainfall, with additional rainfall totals of 1-2 inches
possible.

Beyond Monday, rain chcs will gradually diminish each day through
the rest of the week as ridging aloft begins to build back acrs
the southern plains toward the lower MS Valley. With the center of
the ridge just north of the area, expect just some widely sctd
sea breeze induced convection each day, while temperatures are
expected to warm back into the lower to middle 90s.

24

MARINE...
Tropical Storm Barry continues to move north-northwest over
western Louisiana. Despite being well inland, strong and gusty winds
persist over the coastal waters, with occasional tropical storm
force winds expected within bands of heavier convection. A tropical
storm warning remains in effect east of Cameron through at least this
morning.

As the remnants of Barry continue to move northward, Bermuda high
ridging is expected to become re-established over the Gulf of
Mexico. This will lead to a period of moderate onshore flow
through the rest of the week.

24

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  80  72  86  74 /  90  90  70  20
LCH  85  76  86  78 /  90  90  80  30
LFT  82  76  85  77 /  90  90  80  30
BPT  87  77  87  79 /  90  90  70  20

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...Flash Flood Watch until 7 PM CDT this evening for LAZ027>033-
     041>045-052>055-073-074.

     Tropical Storm Warning for LAZ052>055-074.

TX...None.
GM...Tropical Storm Warning for GMZ432-435-452-455-472-475.

     Small Craft Advisory until 7 PM CDT this evening for GMZ430-450-
     470.

&&
Hazardous weather outlook, Jul 14, 5:37 AM CDT, 4 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
537 AM CDT Sun Jul 14 2019

TXZ180-201-215-216-259>262-151045-
Tyler-Hardin-Jefferson-Orange-Northern Jasper-Northern Newton-
Southern Jasper-Southern Newton-
537 AM CDT Sun Jul 14 2019

This Hazardous Weather Outlook is for southeast Texas.

.DAY ONE...Today and Tonight.

Occasional showers and isolated thunderstorms will be possible as
rainbands trailing behind Barry move through the region. Gusty winds
and heavy rainfall could accompany some of the stronger storms.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Elevated shower and thunderstorm chances will continue on Monday,
with rain chances expected to diminish each day through the remainder
of the week. Brief heavy rains and gusty winds could accompany storms
on Monday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

LAZ052>054-151045-
Vermilion-Iberia-St. Mary-
537 AM CDT Sun Jul 14 2019

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...
...STORM SURGE WARNING IN EFFECT...
...TROPICAL STORM WARNING IN EFFECT...

This Hazardous Weather Outlook is for south central Louisiana and
southwest Louisiana.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   Storm Surge Warning.
   Tropical Storm Warning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Elevated shower and thunderstorm chances will continue on Monday,
with rain chances expected to diminish each day through the remainder
of the week. Brief heavy rains and gusty winds could accompany storms
on Monday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

LAZ027>033-041>045-073-151045-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
West Cameron-
537 AM CDT Sun Jul 14 2019

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for central Louisiana, south
central Louisiana, southwest Louisiana and west central Louisiana.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Elevated shower and thunderstorm chances will continue on Monday,
with rain chances expected to diminish each day through the remainder
of the week. Brief heavy rains and gusty winds could accompany storms
on Monday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

LAZ055-074-151045-
Lower St. Martin-East Cameron-
537 AM CDT Sun Jul 14 2019

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...
...TROPICAL STORM WARNING IN EFFECT...

This Hazardous Weather Outlook is for south central Louisiana and
southwest Louisiana.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   Tropical Storm Warning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Elevated shower and thunderstorm chances will continue on Monday,
with rain chances expected to diminish each day through the remainder
of the week. Brief heavy rains and gusty winds could accompany storms
on Monday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

GMZ432-435-452-455-472-475-151045-
Calcasieu Lake-Vermilion Bay-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City LA
out 20 NM-
Waters from  Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
537 AM CDT Sun Jul 14 2019

...TROPICAL STORM WARNING IN EFFECT...

This Hazardous Weather Outlook is for Gulf of Mexico.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tropical Storm Warning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Elevated shower and thunderstorm chances will continue on Monday,
with rain chances expected to diminish each day through the remainder
of the week. Brief heavy rains and gusty winds could accompany storms
on Monday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

GMZ430-450-470-151045-
Sabine Lake-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Waters from Cameron LA to High Island TX from 20 to 60 NM-
537 AM CDT Sun Jul 14 2019

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...

This Hazardous Weather Outlook is for Gulf of Mexico.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Exercise caution conditions will be possible on Monday, with winds
and seas expected to diminish through the remainder of the week.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

In the hours before

Local storm report, Jul 14, 7:59 AM CDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
759 AM CDT SUN JUL 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1258 AM     TROPICAL STORM   LAFAYETTE               30.22N 92.03W
07/14/2019                   LAFAYETTE          LA   TRAINED SPOTTER

            SIDING TORN OFF OF APARTMENTS. WINDS ESTIMATED AT 55 MPH.
            GUST TO 44 KT MEASURED BY KLFT ASOS AROUND THIS TIME.

0715 AM     FLASH FLOOD      1 S LYDIA               29.91N 91.78W
07/14/2019                   IBERIA             LA   DEPT OF HIGHWAYS

            LA 83 CLOSED DUE TO HIGH WATER FROM LA 85 TO LALANDE RD.
            FROM LADOTD WEBSITE.

&&

13

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 4:06 AM CDTAreal Flood AdvisoryLCHIberia, Saint Landry, Saint Martin, St. Mary54 min
Jul 14, 4:59 AM CDTAreal Flood AdvisoryLCHLafayette, Vermilion61 min
Jul 14, 5:56 AM CDTAreal Flood AdvisoryLCHIberia, Lafayette, Saint Martin, Vermilion64 min
Jul 14, 6:54 AM CDTFlash Flood WarningLCHIberia, Lafayette, Saint Martin, St. Mary, Vermilion2 hr
Jul 14, 9:05 AM CDTFlash Flood WarningLCHIberia, Saint Martin, St. Mary7 hr
Jul 14, 9:14 AM CDTRiver Flood WarningLCHAcadia, Allen, Evangeline, Jefferson Davis10 days
Jul 14, 9:14 AM CDTRiver Flood WarningLCHAcadia, Jefferson Davis, Vermilion21 days
Jul 14, 10:09 AM CDTCoastal Flood WarningLCH14 hr
Jul 14, 10:09 AM CDTCoastal Flood AdvisoryLCHCameron14 hr
Jul 14, 12:42 PM CDTRiver Flood WarningLCHCalcasieu5 days
Jul 14, 1:02 PM CDTSpecial Weather StatementLCHAllen, Evangeline43 min
Jul 14, 1:17 PM CDTWind AdvisoryLCHAllen, Avoyelles, Beauregard, Cameron, Evangeline, Lafayette and 4 more6 hr
Jul 14, 2:05 PM CDTAreal Flood AdvisoryLCHAllen3 hr
Jul 14, 3:53 PM CDTFlash Flood WarningLCHIberia, Saint Martin, St. Mary5 hr
Jul 14, 4:08 PM CDTSmall Craft AdvisoryLCH12 hr
Jul 14, 4:34 PM CDTAreal Flood AdvisoryLCHAllen, Avoyelles, Beauregard, Calcasieu, Evangeline, Rapides4 hr
Jul 14, 5:27 PM CDTFlash Flood WarningLCHAllen, Beauregard, Calcasieu, Evangeline, Jefferson Davis, Rapides and 1 more2 hr
Jul 14, 5:50 PM CDTSpecial Weather StatementLCHBeauregard40 min
Jul 14, 5:58 PM CDTFlash Flood WarningLCHCameron92 min

Nearby

Flash Flood Warnings in Louisiana, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.